Common Health QuestionsBack
How should antidepressants be discontinued?
You should always talk to your GP, prescriber or pharmacist if you are thinking of stopping your antidepressants.
A dose of antidepressants should be slowly reduced:
- over 1 to 2 weeks if treatment has lasted less than 8 weeks
- over 6 to 8 weeks if treatment has lasted 6 to 8 months
This is because although antidepressants are not classed as addictive medicines, they can cause serious withdrawal symptoms if stopped suddenly. These symptoms may be entirely new or similar to some of the original symptoms of the illness.
Withdrawal symptoms depend on the type of antidepressant. For example:
- selective serotonin reuptake inhibitors (SSRIs), tricyclic antidepressants (TCAs) and venlafaxine commonly cause a flu-like illness (chills, muscle pain, excessive sweating, nausea and headache) and insomnia
- SSRIs and venlafaxine can also cause dizziness or electric shock sensations
- monoamine oxidase inhibitors (MAOIs) can cause symptoms such as irritability, agitation, sleep problems and movement disorders
The onset of withdrawal symptoms is usually within 5 days of stopping the medicine and will generally last for up to 6 weeks. If symptoms are severe, alternative approaches may have to be used, such as reintroducing another antidepressant from the same group and reducing the dose more slowly, or stopping completely and managing your symptoms.
Talk to your GP or prescriber to agree on the best approach for you.
The mental health charity Mind have more information on the withdrawal effects of antidepressants.
Stay in touch with your GP or specialist nurse when you start taking antidepressants. You should continue taking the antidepressants for at least 4 weeks (6 weeks if you are elderly) to see how well they are working.
If your antidepressants are working, treatment should be continued at the same dose for at least 6 months to a year. If you have a repeated history of depression, you should continue to receive maintenance treatment for up to 5 years, or possibly even longer.
If you have any concerns about this information, or need any help understanding it and relating it to your own situation, you should talk to your GP or pharmacist (chemist). You can also phone NHS 111.
If you have any concerns about the information below, or need any help understanding it and relating it to your own situation, you should talk to your GP or pharmacist.